The Annals of Probability

The escape rate of favorite sites of simple random walk and Brownian motion

Mikhail A. Lifshits and Zhan Shi

Full-text: Open access

Abstract

Consider a simple symmetric random walk on the integer lattice $\ZB$. For each n, let $V(n)$ denote a favorite site (or most visited site) of the random walk in the first n steps. A somewhat surprising theorem of Bass and Griffin [Z. Wahrsch. Verw. Gebiete 70 (1985) 417--436] says that V is almost surely transient, thus disproving a previous conjecture of Erdős and Révész [Mathematical Structures--Computational Mathematics--Mathematical Modeling 2 (1984) 152--157]. More precisely, Bass and Griffin proved that almost surely, $\liminf_{n\to \infty} {|V(n)| \over n^{1/2}(\log n)^{-\gamma}}$ equals $0$ if $\gamma<:1$, and is infinity if $\gamma>11$ (eleven). The present paper studies the rate of escape of $V(n)$. We show that almost surely, the "lim\,inf'' expression in question is 0 if $\gamma\leq 1$, and is infinity otherwise. The corresponding problem for Brownian motion is also studied.

Article information

Source
Ann. Probab., Volume 32, Number 1A (2004), 129-152.

Dates
First available in Project Euclid: 4 March 2004

Permanent link to this document
https://projecteuclid.org/euclid.aop/1078415831

Digital Object Identifier
doi:10.1214/aop/1078415831

Mathematical Reviews number (MathSciNet)
MR2040778

Zentralblatt MATH identifier
1067.60072

Subjects
Primary: 60J55: Local time and additive functionals 60G50: Sums of independent random variables; random walks 60J65: Brownian motion [See also 58J65]

Keywords
Favorite site local time random walk Brownian motion

Citation

Lifshits, Mikhail A.; Shi, Zhan. The escape rate of favorite sites of simple random walk and Brownian motion. Ann. Probab. 32 (2004), no. 1A, 129--152. doi:10.1214/aop/1078415831. https://projecteuclid.org/euclid.aop/1078415831


Export citation

References

  • Abramowitz, M. and Stegun, I. A. (1965). Handbook of Mathematical Functions. Dover, New York.
  • Bass, R. F., Eisenbaum, N. and Shi, Z. (2000). The most visited sites of symmetric stable processes. Probab. Theory Related Fields 116 391--404.
  • Bass, R. F. and Griffin, P. S. (1985). The most visited site of Brownian motion and simple random walk. Z. Wahrsch. Verw. Gebiete 70 417--436.
  • Borodin, A. N. and Salminen, P. (1996). Handbook of Brownian Motion---Facts and Formulae. Birkhäuser, Boston.
  • Csáki, E., Csörgő, M., Földes, A. and Révész, P. (1989). Brownian local time approximated by a Wiener sheet. Ann. Probab. 17 516--537.
  • Csáki, E., Révész, P. and Shi, Z. (2000). Favorite sites, favorite values and jump sizes for random walk and Brownian motion. Bernoulli 6 951--975.
  • Dembo, A., Peres, Y., Rosen, J. and Zeitouni, O. (2001). Thick points for planar Brownian motion and the Erdős--Taylor conjecture on random walk. Acta Math. 186 239--270.
  • Eisenbaum, N. (1997). On the most visited sites by a symmetric stable process. Probab. Theory Related Fields 107 527--535.
  • Eisenbaum, N. (2004). Isomorphism theorems for random walks. Stochastic Process. Appl. To appear.
  • Eisenbaum, N. and Khoshnevisan, D. (2002). On the most visited sites of symmetric Markov processes. Stochastic Process. Appl. 101 241--256.
  • Erdős, P. and Révész, P. (1984). On the favourite points of a random walk. Mathematical Structure--Computational Mathematics--Mathematical Modelling 2 152--157. Bulgarian Academy of Sciences, Sofia.
  • Erdős, P. and Taylor, S. J. (1960). Some problems on the structure of random walk paths. Acta Math. Sci. Hungar. 11 137--162.
  • Hirsch, W. M. (1965). A strong law for the maximum cumulative sum of independent random variables. Comm. Pure Appl. Math. 18 109--127.
  • Kesten, H. (1965). An iterated logarithm law for local time. Duke Math. J. 32 447--456.
  • Knight, F. B. (1963). Random walks and the sojourn density process of Brownian motion. Trans. Amer. Math. Soc. 107 56--86.
  • Leuridan, C. (1997). Le point d'un fermé le plus visité par le mouvement brownien. Ann. Probab. 25 953--996.
  • Lifshits, M. A. and Shi, Z. (2004). Lower functions of an empirical process and of a Brownian sheet. Theory Probab. Appl. To appear.
  • Marcus, M. B. (2001). The most visited sites of certain Lévy processes. J. Theoret. Probab. 14 867--885.
  • Ray, D. (1963). Sojourn times of diffusion processes. Illinois J. Math. 7 615--630.
  • Révész, P. (1981). Local time and invariance. Analytical Methods in Probability Theory. Lecture Notes in Math. 861 128--145. Springer, Berlin.
  • Révész, P. (1990). Random Walk in Random and Non-Random Environments. World Scienfitic, Singapore.
  • Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Springer, Berlin.
  • Shi, Z. and Tóth, B. (2000). Favorite sites of simple random walk. Period. Math. Hungar. 41 237--249.
  • Tóth, B. (2001). No more than three favorite sites for simple random walk. Ann. Probab. 29 484--503.
  • Trotter, H. F. (1958). A property of Brownian motion paths. Illinois J. Math. 2 425--433.
  • Uchiyama, K. (1980). Brownian first exit from and sojourn over one sided moving boundary and application. Z. Wahrsch. Verw. Gebiete 54 75--116.